Arkansas, 2013Damaging Winds in Arkansas, February 18, 2013
February 18, 2013 · NWS MEG · 2 events in 1 county or zone
An upper level disturbance tracked from the Southern Plains into the Mid-Mississippi River Valley during the late afternoon into the evening hours of February 18th, 2013. Showers and thunderstorms developed in association with the disturbance over Northeast Arkansas.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper level disturbance tracked from the Southern Plains into the Mid-Mississippi River Valley during the late afternoon into the evening hours of February 18th, 2013. Showers and thunderstorms developed in association with the disturbance over Northeast Arkansas. Damaging winds was produced from some of the storms.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before the first event at Feb 18, 5:27 PM CST, 13 minutes earlier.
Area forecast discussion, Feb 18, 5:27 PM CST, 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
527 PM CST MON FEB 18 2013
.UPDATE...
UPDATED FOR 00Z AVIATION DISCUSSION.
&&
.PREV DISCUSSION... /ISSUED 340 PM CST MON FEB 18 2013/
DISCUSSION...
A PROGRESSIVE UPPER LEVEL PATTERN WILL CONTINUE THROUGH AT LEAST
THE NEXT TEN DAYS. ECMWF AND GFS MODELS ARE REMARKABLE AGREEMENT OUT
THROUGH DAY 10. BOTH MODELS BRING FOUR DISTANT SOUTHERN BRANCH
UPPER LOWS INTO THE PLAINS OR MIDDLE MS RIVER VALLEY THROUGH THE
PERIOD. EACH OF THESE FOUR SYSTEMS ARE LIKELY RAIN MAKERS FOR THE
MIDSOUTH... AND HOLD VARYING CHANCES OF STRONG TO SEVERE THUNDERSTORMS.
THE FIRST SYSTEM...AN OPEN UPPER LEVEL LONGWAVE TROF LIFTING
THROUGH THE MID MS RIVER VALLEY... WILL BRING AN ASSOCIATED SURFACE
COLD FRONT EASTWARD THROUGH THE LOWER MS RIVER VALLEY THIS EVENING
INTO THE EARLY OVERNIGHT. SURFACE BASED INSTABILITY REMAINS NIL
ACROSS THE MIDSOUTH...BUT MODEST ELEVATED INSTABILITY WILL OVERSPREAD
THE DRIER AND COOLER NEAR SURFACE LAYER THIS EVENING. A FEW STRONG
THUNDERSTORMS CANNOT BE RULED OUT OVER OVER EASTERN AR OR
NORTHWEST MS. OTHERWISE... LIKELY A LITTLE TOO MUCH SHEAR GIVEN
THE MODEST ELEVATED INSTABILITY.
THE NEXT UPPER LOW IS EXPECTED TO LIFT INTO THE CENTRAL PLAINS THURSDAY
EVENING...TAKING ON A NEGATIVE TILT. SIMILAR TO TODAY... THE NEAR
SURFACE AIRMASS WILL HAVE LIMITED TIME TO RECOVER. 18Z NAM MODEL
SOUNDINGS SHOW LIGHT PRECIP OVER NORTHERN MAY FALL AS LIGHT
SLEET... PERHAPS INITIALLY MIXED WITH FREEZING DRIZZLE OR LIGHT
FREEZING RAIN.
LOOKING TO THURSDAY AFTERNOON...A STRONG MIDLEVEL REAR INFLOW
WILL DRIVE A SURFACE COLD FRONT ACROSS THE MIDSOUTH... INTERCEPTING
MODEST ELEVATED INSTABILITY. GIVEN THE LIMITED TIME FOR NEAR
SURFACE AIRMASS RECOVERY... THURSDAY/S MIDSOUTH SEVERE WEATHER
CHANCES APPEAR LIMITED AND MAINLY FOCUSED TOWARD THE ARKLAMISS
REGION.
NEXT UPPER LOW ARRIVES MONDAY. THE GFS AND ECMWF HAVE BEEN RATHER
CONSISTENT WITH TIMING AND LOCATION OF THIS SYSTEM... DIGGING IT A
LITTLE FURTHER SOUTH INTO THE PLAINS. IN ADDITION... THE NEAR
SURFACE AIRMASS OVER THE MIDSOUTH WILL HAVE SEVERAL DAYS TO
MODIFY... PERHAPS LENDING A BETTER SEVERE WEATHER THREAT THAN WITH
THE TWO PREVIOUS SYSTEMS... BUT FAR TO EARLY TO SAY WITH
CONFIDENCE 7 DAYS OUT.
BEYOND THE 7 DAY FORECAST... IT APPEARS ANOTHER NEGATIVELY TILTED UPPER
LOW WILL EJECT OUT OF THE SOUTHERN PLAINS TOWARD THE MID TO LATE
PART OF NEXT WEEK.
AN ACTIVE EARLY SPRING WEATHER PATTERN MAY BE SHAPING UP... IF NOT
NECESSARILY FOR SEVERE WEATHER...AT LEAST WITH RESPECT TO RAINFALL.
PWB
&&
.AVIATION...
00Z TAF CYCLE
COLD FRONT WILL BEGIN MOVING THROUGH THE TAF SITES SHORTLY AFTER
THE START OF THIS TAF PERIOD. WINDY CONDITIONS FROM THE SOUTH WILL
CONTINUE OUT AHEAD OF THE FRONT WITH A TEMPO FOR SLIGHTLY STRONGER
WINDS ACCOMPANYING THUNDERSTORMS...ALONG WITH THE MVFR CIGS/VIS.
THERE MAY BE A PERIOD OF IFR AT THE SITES...BUT EXPECTING THAT
TIME PERIOD TO REMAIN QUITE BRIEF. OTHERWISE...RAIN SHOWERS WITH
VCTS AND VFR CONDITIONS WILL BE THE PREDOMINATE WEATHER CONDITION.
BEHIND THE FRONT SKIES WILL BECOME CLEAR WITH WINDS VEERING
NORTHWEST...WITH THE LATTER HALF OF THE PERIOD VFR AND OCCASIONAL
GUSTS OF 15-18 KTS.
JAB
&&
.PRELIMINARY POINT TEMPS/POPS...
MEM 35 51 29 45 / 100 0 0 0
MKL 35 48 21 43 / 100 0 0 0
JBR 32 49 25 40 / 100 0 0 0
TUP 39 54 27 49 / 100 10 0 0
&&
.MEG WATCHES/WARNINGS/ADVISORIES...
AR...WIND ADVISORY UNTIL 6 PM CST THIS EVENING FOR CLAY-CRAIGHEAD-
CRITTENDEN-CROSS-GREENE-LAWRENCE-LEE AR-MISSISSIPPI-
PHILLIPS-POINSETT-RANDOLPH-ST. FRANCIS.
MO...WIND ADVISORY UNTIL 6 PM CST THIS EVENING FOR DUNKLIN-PEMISCOT.
MS...WIND ADVISORY UNTIL 6 PM CST THIS EVENING FOR COAHOMA-DESOTO-
MARSHALL-PANOLA-QUITMAN-TALLAHATCHIE-TATE-TUNICA.
TN...WIND ADVISORY UNTIL 6 PM CST THIS EVENING FOR FAYETTE-HAYWOOD-
LAUDERDALE-MADISON-SHELBY-TIPTON.
WIND ADVISORY UNTIL 9 PM CST THIS EVENING FOR CARROLL-CROCKETT-
DYER-GIBSON-HENRY-LAKE-OBION-WEAKLEY.
&&Hazardous weather outlook, Feb 18, 3:04 PM CST, 2 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
304 PM CST MON FEB 18 2013
ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-192315-
ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
304 PM CST MON FEB 18 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.
.DAY ONE...THIS AFTERNOON AND TONIGHT
A WIND ADVISORY IS IN EFFECT INTO EARLY EVENING...FOR AREAS ROUGHLY
ALONG AND WEST OF INTERSTATE 55 AND NORTH OF INTERSTATE 40.
A FEW STRONG THUNDERSTORMS WILL BE POSSIBLE THIS EVENING ACROSS
THE MIDSOUTH...AHEAD OF AN APPROACHING COLD FRONT. STRONG
THUNDERSTORM WIND GUSTS AND LOCALLY HEAVY RAINFALL MAY OCCUR.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
LIGHT WINTRY PRECIPITATION WILL BE POSSIBLE WEDNESDAY NIGHT OVER
NORTHEAST ARKANSAS AND THE MISSOURI BOOTHEEL. NO SIGNIFICANT
ACCUMULATIONS ARE EXPECTED AT THIS TIME.
A FEW STRONG THUNDERSTORMS WILL BE POSSIBLE OVER NORTH MISSISSIPPI
THURSDAY AFTERNOON. STRONG THUNDERSTORM WIND GUSTS AND LOCALLY
HEAVY RAINFALL WILL BE THE PRIMARY THREATS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.
PWB
Thunderstorm Wind, Lawrence
- When
- February 18, 5:40 PM CST to 5:45 PM CST
- Where
- Lawrence County, 0.7 mi N of Lynn to 0.13 mi WNW of Lynn
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Fire Department/Rescue
- Coordinates
- 36.010, -91.252
Straight line winds blew a roof off a house in Lynn. Several trees were uprooted in the area as well.
Thunderstorm Wind, Lawrence
- When
- February 18, 5:50 PM CST to 5:55 PM CST
- Where
- Lawrence County, Alicia to Minturn
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 35.900, -91.080
Straight line winds blew several trees down along Highway 67 between Alicia and Minturn. A barn was also damaged near Minturn.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in Guam, February 18, 20131 death · 1 event
- Hail and Damaging Winds in Arkansas, February 18, 20134 injured · $358,000 · 1.75 in hail · 31 events
- Tornado in Texas, February 18, 2013$150,000 · EF1 · 2 events
- Tornadoes and Hail in Texas, February 18, 2013$45,000 · EF1 · 18 events
- Blizzard and Winter Storm in Michigan, February 18 to 20, 20132 injured · $25,000 · 15 events
- Blizzard in South Dakota, February 18, 20133 injured · 14 events
- Blizzard in Minnesota, February 18, 201313 events
- Winter Storm and Strong Wind in California, February 18 to 20, 2013$12,000 · 9 events
- Frost and Freeze in Florida, February 18, 201311 events
- Damaging Wind in Louisiana, February 18, 2013$15,000 · 60 kt wind · 1 event
- Blizzard in Minnesota, February 18, 20138 events
- Blizzard in North Dakota, February 18, 20137 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 434811, 434812.